Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What causes loss in control in mouth and lips after fever post appendicitis surgery?

User rating for this question
Excellent
Answered by

General Surgeon
Practicing since : 2008
Answered : 745 Questions
Question
Dear Sir,
Let me brief you about my profile. I am 26 years old with height 5 feet 3 inches and weight 66 kgs. 1 month back I had to undergo appendicitis surgery ( laparoscopy ). I was fine after few weeks of surgery. But post 3 weeks into the surgery , I suffered from high fever for 1 week.
During 1st 2 days of fever , I consumed only dolo ( paracetamol 650 mg ). But the fever did not subside. Fever was fluctuating around 102. On the 3rd day , I consulted a general physician. To rule out any side effects surgery , USG of abdomen was done. Nothing suspicious was found. Surgeon declared that fever is not due to any infection arising out of surgery. Thereafter I underwent tests for dengue and malaria. Both were negative. My platelet count was slightly down ( 136). Urine culture was normal. The physician had me put on dose of antibiotic ( 500mg amoxycillin + 125 mg potassium cluavante). But the fever did not subside with the medication. Rather it started to rise higher to 103. 4th day after start of antibiotic , I got myself admitted into a reputed hospital. There again malaria , dengue and typhoid tests were done. All the tests were negative. After 2 days of high intra-venous anti-biotic ( ceftbact ) and multiple doses of 1000mg paracetamol , Dr decided that they will treat as clinical malaria. There after they gave me multiple doses of falcigo ( 60 mg ) and monocef. With the above medication , the fever subsided in 2.5 days and I was discharged. During the whole period of suffering from fever , I had severe headache. Some times in the forehand , sometimes in the forehead to left upper side of head , sometimes in the forehead to right upper side of head. Dr told that it is due to high fever and gradually it will reduce. In the mean time CT scan of PNS and brain were done. Both were found to be normal. I had given 5 days of medicines.
Taxim-CV ( 1 - 0 - 1 )
Hifenac , hifenac , doxy 100 mg.
I had completed 2.5 days of medications.

In the mean time , I noticed subtle loss of control in my left portion of mouth lips. At the time of drinking , water is simply falling out of my mouth. I am unable to stop water from falling from the left side of mouth. The same situation arises at the time of mouth washing after brushing. I never had these sort of problems earlier before this episode of high fever. Kindly advise.
Posted Thu, 7 Aug 2014 in Abdominal Pain
 
 
Answered by Dr. Deepika Patil 5 hours later
Brief Answer:
could be facial nerve palsy

Detailed Answer:
Hi,

Welcome to HealthcareMagic .

After reading your query I conclude that you may have developed mild facial nerve palsy on left side. I am calling it mild cause you only have falling of water from left side of mouth and I assume there is no difficulty in closing left eye or loss of forehead wrinkle etc.

This might have occured due to high fever and headache which you had. Mild facial nerve palsy is common in post high fever period. Which I feel more of viral fever rather then clinical malaria.

I would suggest you to consult a surgeon immediately and get yourself examined . You may be put on steroids and facial excercises.

Don't worry. This palsy is self limiting in 60 to 70% people. So better is to start treatment as it is curable completely at your stage.

Hope I have been helpful . If any further queries are there I would love to help .

Regards
Dr.Deepika Patil
Above answer was peer-reviewed by
 
Follow-up: What causes loss in control in mouth and lips after fever post appendicitis surgery? 12 hours later
Respected Dr,
Today I consulted a neurology surgeon. He diagnosed my case as ball's palsy. He advised medication as follows.

[ 1 ] Tab prednasone ( 10 mg )

1-1-1-1 * 1 week
1-0-1-1 * 1 week
1-0-0-1 * 1 week
1-0-0-0 * 1 week

[ 2 ] Tab Acyclovir ( 400 mg )

1-1-1-1 * 10 days.

[ 3 ] Tab Pantodac ( 40 mg )

Additionally he has advised facial exercises to be done as frequently as possible.

What are the proportionate contribution of medication and exercises towards mitigation of this problem ?

Kindly give your comments and additional suggestions.
 
 
Answered by Dr. Deepika Patil 29 minutes later
Brief Answer:
both have equal contribution in mitigation

Detailed Answer:
Hi,

Let me tell you little about bell's palsy. It is the type of facial nerve palsy where there is no obvious cause is found like injury or infection or sinusitis.

Bell's palsy has excellent prognosis when treated early as in your case. Spontaneous recovery is seen in 80-90% of people.

In your case chances of recovery are more then 90% with these medication and facial excercises because
-you are diagnosed in early period
-prednisolone reduces nerve odema and helps in recovery
-acyclovir treats subclinical viral load
-facial excercises strengthens the muscle supplied by nerve.

I would suggest you to finish your course of drugs with regular facial muscle excercise.

Both excercise and medications are equally important for recovery. Both have 50% contribution each .

Hope I have answered your query . If you have any further queries I would love to help.

Regards
Dr.Deepika Patil
Above answer was peer-reviewed by
 
Follow-up: What causes loss in control in mouth and lips after fever post appendicitis surgery? 59 minutes later
Respected Madam,
Thanks once again for your prompt reply.

Can you send me some high resolution pics / video link of exercises that would help in getting rid of these problems.
 
 
Answered by Dr. Deepika Patil 26 minutes later
Brief Answer:
here are some links

Detailed Answer:
Hi,

I would love to send you pictures demonstrating the excercises but I am really sorry we don't have facility to attach pictures or pdf from our side.

Here are some links which you may follow and they are in easy way.

1)http://m.youtube.com/watch?v=D1O1Q9PKrdk
2)http://m.youtube.com/watch?v=EQlLbdZ5-G8
3)bellspalsy.org.uk/exercises1.pdf

link 1 and 2 are video and 3rd is pictoral representation. I hope you will find these interesting and easy. You can get many on google but these I felt are adequate.

Wishing for your speedy recovery.

If you don't have any further queries you can close the discussion and rate the response .

Regards
Dr.Deepika Patil
Above answer was peer-reviewed by
 
Follow-up: What causes loss in control in mouth and lips after fever post appendicitis surgery? 2 days later
Respected Madam,
2.5 days of medication are over. I am not getting any relief yet. How long it may take to get observable benefit ?
My left eye ( which is getting closed completely ) is itching and tears are coming down. Is it a matter of concern ? I have applied "Refresh tears" eye drop to lubricate the eye. During sleep I am closing the eye with an eye pad.

Even water is coming down my left nose. Is it a matter of concern ?
 
 
Answered by Dr. Deepika Patil 13 minutes later
Brief Answer:
it will take a couple of weeks

Detailed Answer:
Hi,

The effect won't be seen in 2-3 days, it will take a minimum of 2-3 weeks.

If there is excessive watering from the eyes you should also put some antibiotic eye drops in addition to the artificial tears, as it could be a sign of an eye infection. But for the prescription you need to consult a local doctor.

The excessive nose watering could be your tears flowing into your nose via the nasolacrimal duct.

Hope I have been helpful .

Regards,
Dr.Deepika Patil
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor